Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 15, NWS Wichita, KS

April 24, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Apr 24, 2010, 4:00 AM CDT for Barton County, Russell County, Kansas. It took effect at Apr 24, 2010, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 4:00 AM CDT (09:00 UTC)
In effect from
Apr 24, 2010, 1:00 PM CDT
Expired
Apr 24, 2010, 7:54 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWUS73 KICT 240900
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT SAT APR 24 2010


KSZ032-047-242200-
/O.NEW.KICT.WI.Y.0015.100424T1800Z-100425T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
400 AM CDT SAT APR 24 2010

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 


* TIMING...NORTHWEST WINDS WILL BE ON THE INCREASE THIS AFTERNOON
  AND WILL CONTINUE INTO THE EARLY EVENING HOURS.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH CAN
  BE EXPECTED OVER PORTIONS OF CENTRAL KANSAS. 

* IMPACTS...MOTORISTS SHOULD USE EXTRA CAUTION...ESPECIALLY THOSE
  IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

LAWSON
2 follow-up statements
403 
WWUS73 KICT 242100
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SAT APR 24 2010

KSZ032-047-250100-
/O.CON.KICT.WI.Y.0015.000000T0000Z-100425T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
400 PM CDT SAT APR 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY WILL REMAIN IN EFFECT FOR RUSSELL AND BARTON
COUNTIES UNTIL 8 PM THIS EVENING.

* TIMING...NORTHWEST WINDS WILL CONTINUE TO INCREASE LATE THIS
  AFTERNOON AND CONTINUE UNTIL EARLY THIS EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH
  ARE LIKELY OVER RUSSELL AND BARTON COUNTIES.

* IMPACTS...MOTORISTS SHOULD USE EXTRA CAUTION...ESPECIALLY THOSE
  TRAVELING IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 TO 39 MPH
AND OR GUSTS OF 46 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ES
479 
WWUS73 KICT 250054
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SAT APR 24 2010

KSZ032-047-250200-
/O.CAN.KICT.WI.Y.0015.000000T0000Z-100425T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
754 PM CDT SAT APR 24 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

GUSTY NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH ARE STILL POSSIBLE
LATE THIS EVENING.

$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:21 AM CDT, 39 minutes earlier.

Area forecast discussion, Apr 24, 3:21 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT SAT APR 24 2010

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TODAY AND TONIGHT.

SYNOPSIS:
UPPER LOW IS CURRENTLY SITUATED OVER WEST-CENTRAL KS WITH A STRONG
PIECE OF ENERGY NOW ROTATING EAST ACROSS SW TX. ANOTHER MUCH WEAKER
SHORTWAVE IS NOW APPROACHING THE PACIFIC NORTHWEST. AT THE SURFACE
LOW PRESSURE IS CENTERED DIRECTLY BELOW THE UPPER LOW OVER
WEST-CENTRAL KS WITH A COLD FRONT EXTENDING FROM NORTHEAST NEBRASKA
INTO THE OKLAHOMA PANHANDLE.

TODAY-TONIGHT:
THIS LOW PRESSURE SYSTEM WILL FINALLY BE ON THE MOVE TODAY AND BY
THE AFTERNOON HOURS THE UPPER LOW WILL BE SITUATED OVER SE
KS/NORTHEAST OK. AS THIS OCCURS COLD MID AND UPPER LEVEL AIR WILL
SLIDE ACROSS THE AREA WHICH MAY PROVIDE ENOUGH INSTABILITY TO BRING
SOME SCATTERED SHOWERS WITH THE BEST COVERAGE EXPECTED TO BE THIS
AFTERNOON...ESPECIALLY IF WE CAN GET ANY SURFACE HEATING AT ALL.
GUSTY NW WINDS WILL START TO MOVE INTO CENTRAL KS BY AROUND 21Z AS
THE SURFACE LOW SLIDES EAST.  THESE GUSTY WINDS WILL EVENTUALLY
OVERSPREAD THE REMAINDER OF THE FORECAST AREA THIS EVENING. WILL
LINGER SOME SLIGHT CHANCES ACROSS THE NORTHEAST PORTION OF THE
FORECAST AREA TONIGHT AS THIS LOW PRESSURE SYSTEM QUICKLY PUSHES OFF
TO THE EAST. HOWEVER FEEL CONFIDENT THE MORE WIDESPREAD PRECIP
ACTIVITY TONIGHT WILL BE EAST OF THE FORECAST AREA. WITH INCREASING
CLOUDS AND COLD ADVECTION EVENTUALLY OVERSPREADING THE AREA...TEMPS
WILL BE COOLER THAN THEY WERE ON FRI WITH ALL AREAS IN THE 60S WITH
SOME 70S STILL POSSIBLE OVER SE KS WHICH WILL BE LAST TO EXPERIENCE
THE COLD ADVECTION.

SUN-MON:
BY SUN AFTERNOON THE UPPER LOW WILL BE SITUATED OVER THE OHIO VALLEY
AS ANOTHER PIECE OF ENERGY STARTS TO DIVE SOUTHEAST OUT OF THE
NORTHERN ROCKIES. IN BETWEEN THESE TWO SYSTEM A FAIRLY PLEASANT DAY
IS SETTING UP FOR SUNDAY WITH PLENTY OF SUN AND NEAR NORMAL TEMPS.
WILL INTRODUCE SOME SMALL PRECIP CHANCES SUN NIGHT AS THE UPPER WAVE
APPROACHES FROM THE NORTHWEST. WILL LINGER THESE SMALL CHANCES INTO
MON AS BOTH THE GFS AND NAM FORECAST A COLD FRONT TO SWING THROUGH
THE FORECAST AREA.

TUE-FRI:
THIS WAVE WILL QUICKLY PUSH OFF TO THE EAST BY TUE AS ANOTHER STRONG
STORM SYSTEM STARTS TO DIG OVER THE WEST COAST. AS THIS NEXT UPPER
TROUGH APPROACHES THE AREA...VERY STRONG RETURN FLOW WILL SETUP
ACROSS THE PLAINS ON WED AFTERNOON WITH SOUTH WINDS LIKELY PUSHING
WIND ADVISORY CRITERIA. BOTH THE GFS AND ECMWF HAVE BEEN TRENDING
SLOWER AND DEEPER WITH THE UPPER TROUGH WHICH LOOKS TO BE SETTING UP
AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS FOR BOTH THU AND FRI.

LAWSON

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST AREAS THRU THE
FORECAST VALID PERIOD. DEEP TROPOSPHERIC LOW PRESSURE WILL
DRIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT...AND ACROSS
EASTERN KANSAS DURING SATURDAY. RELATIVELY MOIST AND COOL AIR
ALOFT UNDER THE UPPER LOW WILL SUPPORT STRATOCU AND ALTOCU
CIGS AND MAINLY DIURNALLY DRIVEN SHOWERS/ISOLD TSRA. SOME
LOWER CIGS POSSIBLE INTO THE MVFR CATEGORY ARE EXPECTED ACROSS
THE HIGHER TERRAIN AT KRSL BY SATURDAY EVENING.

KED

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  48  70  46 /  30  20  10  20
HUTCHINSON      63  46  69  45 /  40  20  10  20
NEWTON          63  48  69  46 /  30  20  10  10
ELDORADO        66  48  68  46 /  30  20  10  10
WINFIELD-KWLD   69  50  71  47 /  30  10  10  20
RUSSELL         63  44  69  42 /  60  10  10  20
GREAT BEND      63  43  69  43 /  50  10  10  20
SALINA          63  48  70  43 /  40  20  10  10
MCPHERSON       63  47  69  45 /  40  20  10  20
COFFEYVILLE     73  51  69  48 /  30  20  10  10
CHANUTE         72  51  67  47 /  30  20  10  10
IOLA            72  51  67  47 /  30  30  10  10
PARSONS-KPPF    72  52  68  47 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR KSZ032-047.

&&
Hazardous weather outlook, Apr 23, 9:39 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT FRI APR 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
939 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS
MUCH OF THE AREA. A FEW STRONG STORMS...WITH GUSTY WINDS TO
55 MPH AND SMALL HAIL WILL BE POSSIBLE...FOR AREAS MAINLY EAST OF
A CASSODAY TO ARKANSAS CITY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS THE ENTIRE
AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG
NORTHWEST WINDS ON SATURDAY AFTERNOON ARE EXPECTED TO ELEVATE THE
GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS RUSSELL
AND LINCOLN COUNTIES.

STRONG SOUTH WINDS ARE EXPECTED FOR WEDNESDAY ACROSS THE ENTIRE
FORECAST AREA. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER
FOR MUCH OF THE AREA WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL AFFECT THE CENTRAL PLAINS FOR THE END OF
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:42 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood49 min
Apr 23, 9:52 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood23 min
Apr 24, 3:09 PM CDTSevere Thunderstorm WarningICTReno15 min
Apr 24, 4:17 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
Apr 24, 5:04 PM CDTSevere Thunderstorm WarningICTSumner12 min

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.